Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

May 8, 2016Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 8, 2016, 3:02 PM MDT for Hamilton County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2016, 3:02 PM MDT (21:02 UTC)
Expired
May 8, 2016, 3:45 PM MDT
In force
43 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2934 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS83 KDDC 082102
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CDT SUN MAY 8 2016
 
KSZ061-062-082145-
KEARNY KS-HAMILTON KS-
402 PM CDT SUN MAY 8 2016

...SPECIAL WEATHER STATEMENT...

AT 402 PM CDT/302 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND KENDALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3778 10185 3794 10196 3813 10167 3793 10150
TIME...MOT...LOC 2102Z 239DEG 32KT 3790 10183 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 8, 1:05 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 1:05 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
205 PM CDT SUN MAY 8 2016

...Updated Long Term...

.SHORT TERM...(This evening through Monday)
Issued at 1230 PM CDT Sun May 8 2016

An active afternoon and evening on tap, with scattered severe
thunderstorms expected. Primary shortwave of interest was
approaching from NE New Mexico at midday, with surface pressures
just beginning to fall as surface cyclone develops near Clayton.
Still waiting for surface wind/pressure patterns to organize,
which will happen quickly early this afternoon. 12z NAM run seems
to have a good handle on the situation, with forcing for ascent
arriving 4-7 pm. NAM suggests a bimodal distribution of severe
impacts, with supercells developing across the SE counties 4-7 pm,
and also near the triple point across the northern zones. Mprning
WAA convection is clearing the CWA as of midday, but residual
outflow boundaries are present SE of Dodge City that will likely
augment tornadic potential with the expected supercells after 4pm.
Very large to giant hail is likely from the strongest supercells,
with tornadoes possible both across the SE zones, and near the
triple point. All convection should be winding down around 06z, as
shortwave departs and boundary layer stabilizes behind the
dryline. A large range in low temperatures Monday morning, from
near 40 in NW Hamilton county, to lower 60s at Kiowa in Barber
county.

Monday...Parent upper low drifts aimlessly across South Dakota and
Nebraska, with cyclonic flow persisting across Kansas. NAM
forecasts decent instability remaining in this regime on Monday,
with negative LIs and CAPE to 1000 J/kg. As such, after a dry
period Monday morning, some instability showers and storms are
expected to redevelop Monday afternoon, with an emphasis on the
northern zones. Severe threat on Monday will be well removed from
SW KS, across SE KS and E Oklahoma. Afternoon max temps on Monday
will range from lower 70s far NW to lower 80s far SE.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun May 8 2016

Tuesday...Noticeably warmer. Flat ridge axis passes SW KS Tuesday
morning, followed by SW prefrontal warming ahead of incoming
trough and associated cold front. Highs in the low to mid 80s.
Scattered showers and thunderstorms expected to favor the NW zones
Tuesday afternoon with modest instability ahead of the approaching
cold front.

Cold front has been consistently progged by all guidance to pass
SW KS Tuesday night with northerly winds. Any showers and
thunderstorms during this time period will favor the northern
zones closer to the greater lift.

Wednesday...Noticeably cooler. But with plenty of mid May sun, it
will be pleasant. Afternoon highs in the upper 60s and lower 70s.

Thursday and Friday...Warming trend under NW flow aloft. Included
a mention of showers and thunderstorms across the SE zones Friday
afternoon as both 12z GFS/ECMWF suggest.

Another cold front passage Friday night will usher in cooler
temperatures for Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM CDT Sun May 8 2016

Scattered TSRA will develop across SW KS this afternoon and
evening, as a strong shortwave arrives during peak heating.
As usual, convection will remain scattered in coverage, so
confidence on any direct impacts on any terminal is low.
Atmosphere will be most conducive to severe convection near P28
this afternoon, and near HYS this evening. Isolated storms may
also form near/east of DDC this afternoon/evening. The lowest
chance of convective aviation impacts is at GCK. Strongest storms
through this evening are expected to have a large hail/tornado
potential. All convection is expected to end by/after 06z Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  51  80  51 /  30  20  20  10
GCK  78  46  76  49 /  20  20  20  10
EHA  78  47  76  50 /  10  10  20  10
LBL  81  46  80  49 /  20  10  10  10
HYS  79  54  77  54 /  40  50  30  20
P28  82  59  83  54 /  40  30  20  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 8, 3:39 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT SUN MAY 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-091015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
439 AM CDT SUN MAY 8 2016 /339 AM MDT SUN MAY 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL PUSH A DRYLINE INTO
SOUTHWEST KANSAS THIS AFTERNOON. SEVERE THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THE DRYLINE BY MID AFTERNOON AND INTO THE
EVENING. THE BEST CHANCES FOR VERY LARGE HAIL UP TO BASEBALL SIZE
OR LARGER, DAMAGING WINDS, AND ISOLATED STRONG TORNADOES, WILL BE
FROM JUST EAST AND NORTHEAST OF DODGE CITY AND INTO MUCH OF SOUTH
CENTRAL KANSAS. MOST OF THE SEVERE STORMS WILL BE ENDING BY AROUND
MIDNIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...SMALL CHANCES OF THUNDERSTORMS WILL BE ACROSS
SOUTHWESTERN KANSAS ON MONDAY, THEN AGAIN ON WEDNESDAY WITH A COLD
FRONT. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT INTO
FRIDAY WITH ANOTHER COLD FRONT. SEVERE THUNDERSTORMS ARE NOT
LIKELY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT MAINLY
EAST OF A LINE FROM DIGHTON TO NEAR DODGE CITY TO ASHLAND.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 8, 9:55 AM MDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN MAY 8 2016

KSZ081-090-081645-
BARBER KS-PRATT KS-
1055 AM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND NORTH
CENTRAL BARBER COUNTIES UNTIL 1145 AM CDT...

AT 1055 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF COATS...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAWYER...ISABEL...COATS AND CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3734 9878 3749 9891 3771 9860 3757 9846
      3744 9846
TIME...MOT...LOC 1555Z 237DEG 34KT 3747 9877

TURNER
Special weather statement, May 8, 10:17 AM MDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT SUN MAY 8 2016

KSZ081-081645-
PRATT KS-
1117 AM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT COUNTY UNTIL
1145 AM CDT...

AT 1117 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR CAIRO...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESTON AND CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3753 9858 3769 9869 3780 9847 3757 9846
TIME...MOT...LOC 1617Z 241DEG 35KT 3765 9856

TURNER
Special weather statement, May 8, 10:25 AM MDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT SUN MAY 8 2016

KSZ081-081715-
PRATT KS-
1125 AM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRATT COUNTY UNTIL 1215
PM CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF CULLISON...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...CULLISON AND COATS.

LAT...LON 3749 9885 3764 9898 3783 9869 3782 9862
      3770 9848
TIME...MOT...LOC 1625Z 235DEG 41KT 3762 9884

TURNER
Special weather statement, May 8, 3:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CDT SUN MAY 8 2016

KSZ061-062-082145-
KEARNY KS-HAMILTON KS-
402 PM CDT SUN MAY 8 2016

...SPECIAL WEATHER STATEMENT...

AT 402 PM CDT/302 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND KENDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3778 10185 3794 10196 3813 10167 3793 10150
TIME...MOT...LOC 2102Z 239DEG 32KT 3790 10183

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:19 PM MDTSevere Thunderstorm WarningDDCScott32 min
May 7, 6:40 PM MDTSpecial Weather StatementDDCLane50 min
May 7, 6:47 PM MDTSevere Thunderstorm WarningDDCLane, Scott14 min
May 7, 7:23 PM MDTSpecial Weather StatementDDCLane52 min
May 7, 7:40 PM MDTSevere Thunderstorm WarningDDCLane, Scott35 min
May 7, 8:09 PM MDTSpecial Weather StatementDDCGray, Haskell51 min
May 7, 8:33 PM MDTSpecial Weather StatementDDCHodgeman42 min
May 7, 8:50 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman40 min
May 7, 8:54 PM MDTSpecial Weather StatementDDCTrego51 min
May 7, 9:23 PM MDTSpecial Weather StatementDDCHodgeman, Ness, Rush52 min
May 7, 9:34 PM MDTSevere Thunderstorm WarningDDCTrego26 min
May 7, 9:38 PM MDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego37 min
May 7, 10:10 PM MDTSpecial Weather StatementDDCEllis35 min
May 8, 9:55 AM MDTSpecial Weather StatementDDCPratt50 min
May 8, 10:17 AM MDTSpecial Weather StatementDDCPratt28 min
May 8, 10:25 AM MDTSpecial Weather StatementDDCPratt50 min
May 8, 3:17 PM MDTSevere Thunderstorm WarningDDCScott43 min
May 8, 3:27 PM MDTSpecial Weather StatementDDCKearny48 min
May 8, 3:50 PM MDTSpecial Weather StatementDDCKearny40 min
May 8, 3:59 PM MDTSpecial Weather StatementDDCLane46 min
May 8, 4:04 PM MDTSevere Thunderstorm WarningDDCLane, Ness41 min
May 8, 4:11 PM MDTSpecial Weather StatementDDCBarber, Comanche, Kiowa64 min
May 8, 4:23 PM MDTSpecial Weather StatementDDCNess52 min
May 8, 4:30 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt60 min
May 8, 4:32 PM MDTSevere Thunderstorm WarningDDCLane, Ness, Trego29 min
May 8, 4:35 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa40 min
May 8, 4:37 PM MDTTornado WarningDDCNess23 min
May 8, 4:43 PM MDTSevere Thunderstorm WarningDDCTrego47 min
May 8, 4:49 PM MDTTornado WarningDDCNess, Trego26 min
May 8, 5:01 PM MDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford32 min
May 8, 5:03 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush36 min
May 8, 5:06 PM MDTTornado WarningDDCTrego24 min
May 8, 5:25 PM MDTTornado WarningDDCEllis, Trego20 min
May 8, 5:38 PM MDTSevere Thunderstorm WarningDDCEllis, Rush23 min
May 8, 5:42 PM MDTSevere Thunderstorm WarningDDCEllis48 min
May 8, 5:48 PM MDTSevere Thunderstorm WarningDDCPawnee, Stafford27 min
May 8, 5:53 PM MDTTornado WarningDDCEllis37 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.